Massachusetts, 2012

Heavy Snow and Winter Weather in Massachusetts, January 21, 2012

January 21, 2012 · NWS BOX · 18 events in 18 counties and zones

A weak low pressure system moved southeast of southern New England, bringing snow to much of southern New England. While most of the area received at least an inch of snow, a mesoscale band set up along the south coast of Massachusetts and Rhode Island resulting in incredible snowfall rates.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak low pressure system moved southeast of southern New England, bringing snow to much of southern New England. While most of the area received at least an inch of snow, a mesoscale band set up along the south coast of Massachusetts and Rhode Island resulting in incredible snowfall rates. Eight to twelve inches of snow fell along the coast with five to eight inches falling on Martha's Vineyard and Nantucket.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 21, 6:44 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 21, 6:44 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
644 AM EST SAT JAN 21 2012

.SYNOPSIS...

A LOW PRES SYSTEM PASSING SOUTH OF NEW ENGLAND WILL BRING
ACCUMULATING SNOWS TO THE REGION TODAY. AN APPROACHING WARM FRONT
SUNDAY NIGHT INTO MONDAY COULD RESULT IN THE POSSIBILITY OF ICY
CONDITIONS. THEREAFTER A COLD FRONT IS EXPECTED MONDAY NIGHT INTO
TUESDAY MORNING WITH RAIN. DRY AND SEASONABLE WEATHER PREVAILS FOR
THE MIDWEEK PERIOD. ANOTHER STORM SYSTEM IS POSSIBLE BY THE END OF
THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

630 AM UPDATE...

ONLY MINOR TWEAKS TO THE FCST TO ACCOUNT FOR CURRENT TRENDS. SNOW
IS BEGINNING TO OVERSPREAD THE RGN AND QUICKLY KNOCKING VSBYS DOWN
TO 1-2 MILES...WITH LESS THAN 1 MILE IN S CT INTO THE TRI-STATE
RGN. MAIN SHRTWV TROF IS SHEARED THRU THE OH RVR VLY RGN PROMOTING
CYCLONIC LIFT OF CONVEYOR BELT OF MOISTURE NEWD INTO NEW ENGLAND.
3-HR PRES FALLS ARE GREATEST ACROSS S NJ. THE EXPECTATION IS FOR
SHEARED SHRTWV ENERGY AHEAD OF THE ATTENDANT H5 TROF TO PROMOTE
CYCLOGENESIS OFF THE MID-ATLANTIC AND LIFT EWD. SHOULD SEE SNOWS
INCREASE IN INTENSITY TOWARDS THE MIDDAY PD.

ONCE AGAIN...WITH INCREASING INTENSITY OF SNOWS...WILL SEE REDUCED
VSBYS AND ACCUMULATING SNOWS RESULT IN SLICK AND DANGEROUS
CONDITIONS ALONG UNTREATED ROADWAYS. WINTER WEATHER ADVISORIES
REMAIN IN EFFECT. AM STILL LEFT FEELING CONFIDENT ENOUGH THAT WE
WILL REMAIN WITH ADVERTISED SNOW TOTALS JUST BELOW WARNING
THRESHOLD CRITERIA. SEE DISCUSSION BELOW FOR FURTHER DETAIL.

PREV DISCUSSION...

SHORT WAVE TROF AND ASSOCIATED SFC WAVE IMPACTS REGION TODAY WITH
WIDESPREAD LIGHT TO MODERATE SNOW WITH OVERRUNNING MOISTURE. WILL
HAVE VERY LARGE SNOW TO WATER RATIOS ALONG AND N OF A PYM-PVD-MMK
LINE BUT THE BETTER FRONTOGENIC FORCING AND ISENTROPIC LIFT WILL BE
S OF THIS LINE WHERE A SMALLER SNOW TO WATER RATIO WILL BE OBSERVED.
INCLINATION IS TO KEEP WINTER WX ADVISORIES WHERE POSTED. MAY GET
VERY CLOSE TO WARNING CRITERIA ACROSS PORTIONS RI AND SE MA. DO
THINK THAT THE UPPER CAPE...MUCH OF PLYMOUTH COUNTY AND BRISTOL
COUNTY MA WILL BE VULNERABLE TO A BAND OF 6 TO 8 INCHES...AIDED SOME
BY ATLC INFLOW. HOWEVER...CONFIDENCE IS RELATIVELY LOW AND SO PLAN
ON STICKING WITH HIGH END ADVISORY AT THIS TIME. NOTE ALSO THAT HPC
HAS 4 TO 6 INCH RANGE IN THIS AREA AND THE SREF PROBS FOR 4 OR MORE
INCHES DO NOT EXCEED 30 PERCENT. NONETHELESS...MAY NOTE IN THE WSW
THE POSSIBILITY OF ISOLATED AMOUNTS TO 8 INCHES UPPER CAPE...
PLYMOUTH AND BRISTOL COUNTIES IN SE MA. THE OTHER SQUEAKER IS
NANTUCKET WHERE ANTICIPATE ENOUGH WARM AIR INTRUSION FOR SOME
MIXING WITH SLEET AND RAIN TO KEEP AMOUNTS DOWN. DO NOTE...HOWEVER...
THAT THE 00Z ECMWF LOOKS COLDER FOR NANTUCKET AND WOULD IMPLY MORE
SNOW.

HAVE GONE WITH A BLEND OF BIAS CORRECTED TEMP GRIDS WITH ONLY MODEST
RISES TODAY DUE TO COLD AIR MASS AND SNOWFALL. LEANED TOWARD THE
COLDER TEMP GUIDANCE BUT DEWPOINTS MAY RISE A LITTLE MORE THAN
INDICATED BY THE STATISTICAL GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...

LOW CLOUDS AND FLURRIES AND EVEN POSSIBLY A LITTLE FREEZING DRIZZLE
MAY HANG ON ACROSS SE COASTAL MA FOR A TIME THIS EVE. OTHERWISE...
EXPECT CLEARING SKIES AND VERY COLD TEMPS OVER THE INTERIOR WITH
FRESH SNOW COVER AND DIMINISHING WINDS. HAVE SINGLE NUMBERS OVER
MUCH OF MA JUST N AND W OF ORH AND ACROSS SW NH. LOWERED A LITTLE
BELOW THE COLDEST GUIDANCE FOR THE NW INTERIOR.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

HIGHLIGHTS...
* HIGH PRES AND DRY WX FOR SUNDAY
* A POSSIBLE OVERRUNNING SITUATION FOR SUNDAY NIGHT INTO MONDAY MORN
* WET AND WARM FOR MONDAY INTO MONDAY NIGHT
* COOLER AND DRIER AIR ASSOC WITH HIGH PRES RETURNS FOR MIDWEEK

MODEL PREFERENCES...
21/0Z MDL FCST PACKAGE IS IN FAIRLY DECENT AGREEMENT FOR THE
REMAINDER OF THE WEEKEND INTO THE MID-PORTION OF NEXT WEEK. HAVE
DISREGARDED THE 21/0Z NAM SOLN BEYOND 36 HRS AS IT REMAINS A NRN
AND MORE PROGRESSIVE OUTLIER WITH THE DEEP CLOSED LOW SYS FOR
MONDAY... WHEREAS GEFS/ECENS MEMBERS ARE IN CLOSE AGREEMENT WITH
THEIR DETERMINISTIC COUNTERPARTS. WHILE THE CANADIAN MDL EXHIBITS
SIMILAR CHARACTERISTICS...ITS MASS/WIND FIELDS SOMEWHAT DIVERGE
FROM THE OVERALL SOLN BETWEEN THE GFS/ECMWF. SO FOR THE FCST PD...
FOLLOWED CLOSELY WITH THE 21/0Z GFS WITH THE 20/12Z AND 21/0Z ECMWF.

DETAILS...

SUNDAY...
STRONG AREA OF HIGH PRES WITH ATTENDANT SUBSIDENCE AND DRY AIR
SLIDES E THRU THE RGN. NELY ONSHORE FLOW THRU THE MORN GRADUALLY
VEERS OUT OF THE SE. LOOKING AT A MOSTLY CLEAR DAY WITH ABUNDANT
SUNSHINE /PERHAPS SOME INCREASING MID-HIGH CLOUDS LATE/. H925 TEMPS
AVG -7C. CONSIDERING THE SNOW PACK FROM SATURDAYS STORM...LEANED THE
COOLER SIDE OF GUIDANCE WITH UPR 20S TO LOW 30S /LOW 30S FOR THE S
AND E WITH ONSHORE FLOW INTO AFTN/.

SUNDAY NIGHT...
LIKELY OVERRUNNING SITUATION TO DEVELOP AFTER MIDNIGHT MONDAY INTO
THE MORNING COMMUTE WITH A MIX OF FRZG RAIN/SLEET GRADUALLY CHANGING
OVER TO FRZG RAIN. AM THINKING THE BEST CHCS WILL BE AFTER MIDNIGHT
MONDAY FOR W ZONES AND AS LATE AS MONDAY MORN FOR RI/CENTRAL MA/S NH
DUE TO ATTENDANT SUBSIDENCE AND DRY AIR FROM THE DEPARTING SFC HIGH.
WITH THE REMNANT SFC SNOW PACK FROM SATURDAYS STORM...MIN TEMPS ARE
EXPECTED TO BE BELOW FRZG OVRNGT. WITH THE HIGH TRACKING E...SLY
WINDS WILL INCREASE /35-40 MPH H85/...IN RESPONSE TO A DEEPENING LOW
PRES CENTER OVER THE GRT LKS RGN...RESULTING IN A WARM PROTRUSION
ALOFT. THE SUBSEQUENT OUTCOME IS A THERMAL PROFILE SUPPORTIVE OF
FRZG RAIN AND SLEET. ALTHO BETTER DYNAMICS AND ISENTROPIC LIFT WILL
BE WELL W...THERE IS EVIDENCE OF WEAK ISENTROPIC LIFT ABOVE THE COLD
DOME AT THE SFC /2-4 MICROBARS PER SECOND/ THAT BUILDS INTO S NEW
ENGLAND WITH DECENT THETAE FROM THE SFC-H85. AM EXPECTING PRECIP
AMNTS TO BE LIGHT WITH ICING OF ONLY A FEW HUNDREDTHS WEST OF THE
I-95 CORRIDOR THRU MID-MORN MONDAY /THIS INCLUDES S NH...W AND
CENTRAL MA...ALSO N CT/. OVERALL...THE MAIN QUESTIONS FOR THIS TIME
FRAME ARE 1) HOW LONG WILL DRIER AIR AND SUBSIDENCE LIMIT PRECIP
DEVELOPMENT AND 2) HOW EFFECTIVELY WILL COLD AIR STAY IN PLACE ABOVE
SNOW COVERED GROUND AT THE SFC? HAVE LEANED THAT MOST LOCATIONS
EXCEPT FOR THE IMMEDIATE SHORELINES WILL HOLD AT OR BELOW FRZG. IT
IS ALONG THE SHORE WHERE SLY WINDS WILL LIKELY MODIFY SFC TEMPS
ABOVE FRZG RESULTING IN ANY PRECIP TO BE SIMPLY PLAIN RAIN. SINCE
EXPECTED ICE ACCUM AMNTS REMAIN BELOW A TENTH...AM NOT THINKING THIS
EVENT WILL MEET WARNING CRITERIA.

MONDAY AND MONDAY NIGHT...
ONSHORE FLOW CONTINUES TO AMPLIFY IN RESPONSE TO THE DEEPENING CLOSE
LOW SYS LIFTING THRU THE GRT LKS RGN. MDL SOLNS FCST AN ATTENDANT
WARM FRNT TO LIFT THRU THE RGN BY MIDDAY...BUT QUESTION WHETHER THE
MDL 2M TEMPS CAPTURE THE EXPECTED SFC SNOW PACK. ITS PSBL THAT ALTHO
SFC TEMPS GRADUALLY WARM ABOVE FRZG THAT THE SFC WARM FRNT REMAINS
STUCK ALONG THE S COAST AGAINST A DEEPER AND COLDER AIRMASS OVER
INTERIOR NEW ENGLAND...PERHAPS PROMOTING A CONTINUED INFLUENCE OF
DRY AIR AND SUBSIDENCE FROM THE DEPARTED HIGH PRES. THIS WILL BEAR
WATCHING. FOR NOW WILL MODIFY THE 12-18Z PD WITH A GRADUAL WARM UP
BUT SLOWER THAN WHAT FCST GUIDANCE ADVERTISES. THE QUESTION THEN
PERTAINS TO WHAT AVAILABILITY OF MOISTURE WILL BE FORCED ALONG AND
AHEAD OF A COLD FRNT SWEEPING THRU THE FCST RGN INTO TUE MORN AND
HOW MUCH PRECIPITATION WILL WE SEE? THE HEAVIEST RAINS APPEAR
CENTERED FOR THE MONDAY NGT PD. ONCE CONCERN IS THE POTENTIAL FOR
RAIN IN AREAS WITH DEEP SNOW PACK AND IF THERE WILL BE A CONCERN FOR
URBAN FLOODING WITH SNOW CLOGGED DRAINS? IN ADDITION THERE IS THE
LIKELIHOOD OF SEEING STRONG SLY FLOW AS 50 MPH FLOW AT H925 IS
EXPECTED MONDAY NIGHT INTO MIDNIGHT TUESDAY. PRECIP DRAG WILL LIKELY
BRING SOME OF THIS MOMENTUM TO THE SFC. AM INCLINED TO HIT THE
SNOOZE BUTTON ON THUNDER CHCS AS CONVECTIVE INDICES AND INSTABILITY
ARE NOT PREVALENT. YET H925 TEMPS OF +10-12C ARE USHERED INTO SERN
NEW ENGLAND. WENT WITH A NON-DIURNAL TREND AND FOLLOWED CLOSELY WITH
MDL 2M TEMPS. SHOULD SEE WARMING THRU THE DAY MON INTO MIDNIGHT TUE
WITH LOW 50S OUT ALONG THE CAPE AND MID-UPR 40S PSBL THRU THE INTERIOR.

TUESDAY INTO WEDNESDAY...
DRY SLOT WRAPS INTO THE DEEPENING LOW AS IT LIFTS NEWD TO THE ST
LAWRENCE VLY RGN. SHOULD SEE DRIER WX WITH CAA ALOFT /2C H925
TEMPS/. WILL FCST CLOUDIER CONDITIONS N/W WITH BETTER CLEARING S/E.
COULD BE LOOKING AT SOME GUSTY WINDS TUESDAY WITH MIX DOWN OF H925
30 KT SWLY FLOW. OVRNGT WINDS SUBSIDE AS HIGH PRES BUILDS INTO THE
RGN FOR WED AND WED NGT. SHOULD SEE CONDITIONS GRADUALLY CLEAR AND
WINDS TO LESSEN.

THURSDAY AND BEYOND...
ANOTHER STORM SYSTEM IS PSBL BY THE END OF THE WEEK WITH THE CHANCE
OF RAIN AND SNOW. HIGH PRES BRIEFLY RETURNS FOR THE EARLY PORTION OF
THE WEEKEND...WITH A WARM FRNT LIFTING N THRU THE RGN BRINGING
ANOTHER CHANCE OF DISTURBED WX.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...

FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...
HIGH CONFIDENCE IFR. CIGS/VSBYS LOWERING QUICKLY AS SNOW SPREADS W
TO E /ALREADY IMPACTING BDL-BAF...VSBYS HAVE FALLEN QUICKLY TO
1-2 SM WITH CIGS AROUND 2 KFT/. THUS...EXPECTING REMAINING
TERMINALS WILL SEE CONDITIONS DETERIORATE WITHIN THE FIRST COUPLE
OF HRS OF THE FCST. CIGS 1-2 KFT MAINLY S OF THE MASS PIKE
/LOOKING DOWNSTREAM ONLY A FEW LOCALES BOAST CIGS BELOW 1 KFT/.
SHOULD SEE 2-3 KFT CIGS N OF THE MASS PIKE /ISOLATED 1-2 KFT/.
GENERALLY 2 TO 4 INCHES OF SNOW ACCUM N OF MASS PIKE/I-90 AND 4 TO
6 INCHES S OF MASS PIKE/I-90 EXCEPT 1 TO 3 INCHES ACK. G30 KT
POSSIBLE ACK AND MVY 21Z TO 03Z. E/NELY FLOW.

TONIGHT...
MODERATE CONFIDENCE. CONDITIONS IMPROVING TO VFR THRU THE INTERIOR
BY EARLY EVENING...BUT IFR OR LOW MVFR CIGS WILL LIKELY LINGER
UNTIL ABOUT 03Z ALONG AND SE OF A GHG-TAN-EWB LINE. LINGERING
LIGHT SNOW SHOWERS OR FREEZING DRIZZLE POSSIBLE FOR A WHILE THIS
EVENING ACROSS THE CAPE AND ISLANDS. NLY WINDS WITH STRONG GUSTS
UP TO 30 KTS ACROSS THE CAPE AND ISLANDS.

KBOS TERMINAL...
MODERATE TO HIGH CONFIDENCE OF CONDITIONS DETERIORATING TO IFR.
SNOW SLIDING EWD AND SHOULD IMPACT BOS OVER THE NEXT HR OR TWO
WITH CIGS LOWERING TO MVFR AND VSBYS FALLING TO IFR. EXPECT POOR
CONDITIONS FROM MORNING INTO MIDDAY. E/NELY FLOW. CONDITIONS
IMPROVING BY DUSK AS SNOW TAPERS...BOTH VSBY/CIGS LIFT TO VFR
FAIRLY QUICKLY WITH BLUSTERY NLY WINDS.

SUNDAY THROUGH WEDNESDAY...

SUNDAY...
HIGH CONFIDENCE VFR. N/NELY FLOW GRADUALLY VEERING SELY. FEEL MOSTLY
CLEAR CONDITIONS TO PREVAIL.

SUNDAY NIGHT...
MODERATE CONFIDENCE MVFR. VFR INTO 6Z...WITH A PSBL MIX OF -IP/FZRA
THRU THE EVNG PD INTO MONDAY MORN. BEST CHCS FOR W AND CENTRAL MA/S
NH/N CT...AMNTS SHOULD BE VERY LIGHT WITH ONLY A FEW HUNDREDTHS OF
ACCUM IF ANY. CIGS TO GRADUALLY LOWER TO MVFR. AM NOT THINKING TOO
MUCH IN THE WAY OF VSBY RESTRICTIONS.

MONDAY INTO MONDAY NIGHT...
MODERATE CONFIDENCE MVFR-IFR. COLD FRONT SWEEPS THRU THE TERMINALS
DURING THE EVNG PD WITH RAIN...OFFSHORE BY MIDNIGHT. STRONG SLY FLOW
IS EXPECTED ALONG AND AHEAD OF THE COLD FRNT /LLWS/. COULD BE VSBY
RESTRICTIONS WITH AREAS OF HEAVY RAIN. OTHERWISE EXPECTING CIGS TO
LOWER.

TUESDAY INTO WEDNESDAY...
MODERATE TO HIGH CONFIDENCE VFR. CONDITIONS CLEAR IN WAKE OF THE
COLD FRNT.

&&

.MARINE...

FAIRLY SIGNIFICANT NE GRADIENT DEVELOPS THIS AFTERNOON AND
EVENING...ESPECIALLY SOUTHERN COASTAL WATERS. HAVE FORECAST GUSTS TO
30 KT ACROSS SOUTHERN COASTAL WATERS AND WITH GOOD MOMENTUM TRANSFER
TO SURFACE WOULD NOT RULE OUT ISOLATED 35 KT S AND E OF NANTUCKET.
INCREASED SEAS BY SEVERAL FEET MANY LOCATIONS OVER WNA GUIDANCE.
ANTICIPATE 10 FOOTERS JUST S AND E OF ACK. WINDS SHOULD BEGIN TO
DIMINISH AFTER MIDNIGHT BUT SEAS HIGHER THAN 5 FEET MAY PERSIST TO
DAYBREAK SUN OVER THE OUTER COASTAL WATERS. VSBYS LOWERING TO BELOW
1 MILE IN SNOW ACROSS MOST COASTAL WATERS S OF CAPE ANN...EXCEPT IN
RAIN AND FOG S OF NANTUCKET. SCA POSTED FOR ALL BUT BOS HARBOR AND
NAR BAY.

SUNDAY THROUGH WEDNESDAY...

SUNDAY AND SUNDAY NIGHT...
SEAS ALTHO DIMINISHING SUNDAY INTO SUNDAY NIGHT REMAIN ABOVE SCA
THRESHOLDS FOR THE OUTER WATERS. WINDS SUBSIDE AS THEY GRADUALLY
VEER FROM THE NE TO SE.

MONDAY INTO MONDAY NIGHT...
COLD FRNT SWEEPS THRU THE WATERS AROUND MIDNIGHT TUE INTO TUE MORN
WITH STRONG SLY FLOW ALONG AND AHEAD. EXPECT SEAS BUILDING UP TO 10
FT FOR THE OUTER WATERS. LIKELY SEAS ABOVE 5 FEET WILL BE FELT INTO
THE INNER SOUNDS OF THE S WATERS. GUSTS WITH GALE FORCE ARE PSBL

TUESDAY INTO WEDNESDAY...
WINDS BACK OUT OF THE W/NW BEHIND THE DEPARTING COLD FRNT WITH GUSTS
25-30 KTS...DISSIPATING INTO LATE WED. EXPECT SEAS TO REMAIN ABOVE 5
FT OVER THE OUTER WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     CTZ002>004.
MA...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     MAZ002>023-026.
NH...NONE.
RI...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     RIZ001>008.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 5 AM EST
     SUNDAY FOR ANZ232>235-237-254>256.
     SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 5 AM EST
     SUNDAY FOR ANZ231.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM EST
     SUNDAY FOR ANZ250-251.

&&

SYNOPSIS...SIPPRELL/THOMPSON
NEAR TERM...SIPPRELL/THOMPSON
SHORT TERM...THOMPSON
LONG TERM...SIPPRELL
AVIATION...SIPPRELL/THOMPSON
MARINE...SIPPRELL/THOMPSON
Hazardous weather outlook, Jan 21, 4:43 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
443 AM EST SAT JAN 21 2012

CTZ002>004-MAZ002>023-026-RIZ001>008-220945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
443 AM EST SAT JAN 21 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

SNOW WILL ACCUMULATE THROUGHOUT THE REGION TODAY...WITH HEAVIEST
ACCUMULATIONS ACROSS CONNECTICUT...RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS WHERE 4 TO 6 INCHES ARE LIKELY. ISOLATED 7 OR 8
INCH AMOUNTS ARE POSSIBLE IN SOUTHEAST MASSACHUSETTS. ACROSS
NORTHERN MASSACHUSETTS...2 TO 4 INCHES OF FLUFFY SNOW ARE LIKELY.
MONITOR LATER FORECASTS FOR ANY CHANGES TO OUR SNOWFALL
PREDICTIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A LIGHT AMOUNT OF FREEZING RAIN IS POSSIBLE LATE SUNDAY NIGHT AND MONDAY
MORNING ACROSS PORTIONS OF INTERIOR SOUTHERN NEW ENGLAND NORTH AND
WEST OF THE BOSTON TO PROVIDENCE CORRIDOR. JUST A SMALL AMOUNT OF
FREEZING RAIN CAN CAUSE TREACHEROUS DRIVING CONDITIONS AND AN
IMPACT ON THE MONDAY MORNING COMMUTE IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ024-NHZ011-012-015-220945-
NANTUCKET MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
443 AM EST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

ACCUMULATING SNOW OF 1 TO 3 INCHES IS EXPECTED ACROSS SOUTHWEST
NEW HAMPSHIRE AND NANTUCKET TODAY. THE SNOW WILL BE VERY POWDERY
IN SOUTHWEST NEW HAMPSHIRE AND MUCH WETTER ON NANTUCKET WHERE RAIN
AND SLEET WILL LIKELY MIX WITH THE SNOW.

IF THE STORM SHOULD TURN OUT TO BE JUST A LITTLE COLDER THAN
EXPECTED...THEN HEAVIER SNOW COULD FALL ON NANTUCKET AND PROMPT
THE NEED FOR A WINTER WEATHER ADVISORY.

WINDS WILL GUST TO 35 MPH ACROSS NANTUCKET LATE THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A PERIOD OF LIGHT FREEZING RAIN IS POSSIBLE LATE SUNDAY NIGHT AND
MONDAY MORNING ACROSS SOUTHWEST NEW HAMPSHIRE. ALTHOUGH THE
AMOUNTS WILL PROBABLY BE LIGHT...IT TAKES ONLY A SMALL AMOUNT OF
FREEZING RAIN TO CAUSE VERY SLIPPERY ROAD CONDITIONS. A WINTER
WEATHER ADVISORY MAY NEED TO BE POSTED FOR THE TIME OF THE MONDAY
MORNING COMMUTE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-220945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
443 AM EST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED GALE FORCE GUSTS ARE POSSIBLE LATE THIS AFTERNOON INTO
THIS EVENING ACROSS THE OUTER COASTAL WATERS...ESPECIALLY SOUTH
AND EAST OF NANTUCKET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 21, 5:04 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
504 AM EST SAT JAN 21 2012

CTZ002-003-MAZ002-003-008>011-211215-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...CHARLEMONT...GREENFIELD...ORANGE...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD
504 AM EST SAT JAN 21 2012

...SNOW SPREADING INTO SOUTHERN NEW ENGLAND...

SNOW WILL SPREAD ACROSS THE CONNECTICUT RIVER VALLEY IN CONNECTICUT
AND MASSACHUSETTS BETWEEN 5 AND 6 AM. AFTER 6 AM VISIBILITIES WILL
DROP TO AROUND A MILE AND SNOW WILL BEGIN TO COVER ROAD SURFACES.

DRIVERS ACROSS THE CONNECTICUT RIVER VALLEY SHOULD PREPARE FOR
QUICKLY DETERIORATING TRAVELING CONDITIONS THIS MORNING.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 5 heavy snow. Local standard time, as filed.

Winter Weather, Eastern Hampden

When
January 21, 8:00 AM EST to 4:00 PM EST
Where
Eastern Hampden forecast zone
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Amateur Radio operator reported 2 to 3 inches of snow on the ground.

Heavy Snow, Dukes

When
January 21, 8:30 AM EST to 4:30 PM EST
Where
Dukes forecast zone
Reported by
Amateur Radio
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

Amateur Radio operator reported 7 to 8 inches of snow on the ground.

Heavy Snow, Southern Bristol

When
January 21, 8:30 AM EST to 6:00 PM EST
Where
Southern Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Amateur Radio operator reported 6 to 12 inches of snow on the ground.

Heavy Snow, Barnstable

When
January 21, 9:00 AM EST to 7:00 PM EST
Where
Barnstable forecast zone
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Amateur Radio operator reported 6 to 12 inches of snow on the ground.

Winter Weather, Eastern Essex

When
January 21, 9:00 AM EST to 7:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Amateur Radio operator reported 2 to 5 inches of snow on the ground.

Winter Weather, Eastern Norfolk

When
January 21, 9:00 AM EST to 6:00 PM EST
Where
Eastern Norfolk forecast zone
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Amateur Radio operator reported 3 to 5 inches of snow on the ground.

Heavy Snow, Eastern Plymouth

When
January 21, 9:00 AM EST to 6:00 PM EST
Where
Eastern Plymouth forecast zone
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Amateur Radio operator reported 5 to 8 inches of snow on the ground.

Winter Weather, Nantucket

When
January 21, 9:00 AM EST to 5:00 PM EST
Where
Nantucket forecast zone
Reported by
Amateur Radio
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Amateur Radio operator reported 4 to 5 inches of snow on the ground.

Winter Weather, Northern Bristol

When
January 21, 9:00 AM EST to 5:00 PM EST
Where
Northern Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Amateur Radio operator reported 3 to 5 inches of snow on the ground.

Winter Weather, Northern Worcester

When
January 21, 9:00 AM EST to 5:00 PM EST
Where
Northern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Amateur Radio operator reported 2 to 4 inches of snow on the ground.

Winter Weather, Northwest Middlesex County

When
January 21, 9:00 AM EST to 5:00 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Amateur Radio operator reported 2 to 3 inches of snow on the ground.

Winter Weather, Southeast Middlesex

When
January 21, 9:00 AM EST to 5:00 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Amateur Radio operator reported 2 to 4 inches of snow on the ground.

Heavy Snow, Southern Plymouth

When
January 21, 9:00 AM EST to 6:00 PM EST
Where
Southern Plymouth forecast zone
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Amateur Radio operator reported 10 to 12 inches of snow on the ground.

Winter Weather, Southern Worcester

When
January 21, 9:00 AM EST to 7:00 PM EST
Where
Southern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Amateur Radio operator reported 3 to 5 inches of snow on the ground.

Winter Weather, Western Middlesex

When
January 21, 9:00 AM EST to 5:30 PM EST
Where
Western Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Amateur Radio operator reported 2 to 5 inches of snow on the ground.

Winter Weather, Western Norfolk

When
January 21, 9:00 AM EST to 6:00 PM EST
Where
Western Norfolk forecast zone
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Amateur Radio operator reported 2 to 4 inches of snow on the ground.

Winter Weather, Western Plymouth

When
January 21, 9:00 AM EST to 6:00 PM EST
Where
Western Plymouth forecast zone
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Amateur Radio operator reported 2 to 5 inches of snow on the ground.

Winter Weather, Suffolk

When
January 21, 10:00 AM EST to 6:00 PM EST
Where
Suffolk forecast zone
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Amateur Radio operator reported 3 to 4 inches of snow on the ground.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359564, 359562, 359572, 359561, 359563, 359565, 359566, 359567, 359568, 359569, 359570, 359571, 359573, 359574, 359576, 359577, 359578, 359575.